Steroid drops may lead to blindness: Docs
Kathmandu, June 1:
Overuse of steroid-containing medicines for the treatment of eye ailments can cause irreversible blindness, opthalmologists say.
“Medicines containing steroids give instant relief from itching and pain in the eyes,” said Dr Ben Limbu, a resident doctor at the Tilganga Eye Centre, adding, “But one should avoid using it excessively or it can cause blindness.”
“Excessive and prolonged use of the steroid-containing medicines, without the consultation of a doctor, may lead to cataract and glaucoma,” he said.
“We prescribe steroid-containing medication for a duration of three to four weeks but only under our regular monitoring,” he said adding that people out of ignorance and carelessness use the medicine for longer period sometimes leading to blindness.
In four years’ time some 10 patients have lost functional vision due to the excessive use of such medicines.
Dr Suman S Thapa, head of the Nepal Glaucoma Eye Clinic, Tilganga Eye Centre (TEC), said the health workers often prescribe steroid-containing medicines, which should be essentially prescribed for the treatment of the allergic conjunctivitis, even for the minor eye problem. “Unless the optic nerve gets damaged, people don’t know about its adverse effect,” he said.
“The people using the steroid-containing medicines should visit doctors regularly,” said Dr Thapa.